Has anyone stopped and restarted steriods? Are there any guidelines on this? We are about to start and I am wondering that if we stop for whatever reasons, could we restart at a later date? Will steroids provide the same benefits if restarted? Thanks for any inputs.

Views: 925

Reply to This

Replies to This Discussion

We have not stopped our steroids, but I do know that if you do it, you have to wean them off. A sudden stop can be very dangerous to the child/person.  And, my understanding is that you can stop and restart if you wanted to but, I know that most boys who have stopped lose ground pretty quickly and how much they recover, when and if going back on,  is somewhat 'the million dollar question'...no one knows for sure how much (if any) they will recover.

 

Maybe someone with some experience can help you better than I can, but this may give you a little info.

We have not stopped our steriod either. Some people do stop because of the side effects, but sudden stop can be very dangerous. Some people swtich from daily therapy to weekend thearapy because of behaviour issues in school. But daily therapy is more effective.
Thanks, Lori/Amrit...I know stopping has to be gradual. I am mostly wondering about restarting...has anyone done that? What kind of effects are seen, etc.

Hi

 

We went way down on prednisone to allow a persistent wound to heal.  Basically he went down to 7 mg a day (about what the body makes naturally) for about 6 months.  We then we increased his steroids again.  We saw an endocrinologist to help us with the weaning process.  It didn't help.  Our son had a strong reaction from the removal of steroids.  He couldn't get up in the morning.  His energy levels were very low.  He experienced pain more. His arm strength weakened. It took his body about 3 months to adjust.  He went to school part time and took on-line courses to keep up with his class.  Going back on steroids went fine.  His face ballooned again, but he had more energy and his upper body strength stableized.  Best wishes.

Amit,

I have a DMD mom-friend who took her son off steriods then went back on.  She weaned him off, he is aprox. 8years old.  When she stopped the steriods (mood swings were too much for her, they took Prednisone at that time), he stopped walking.  When she started them up again - he walked again - albiet for about 6-9mos more then stopped again.  Now she is using Deflazacort with the hope of eliminating the mood swings.  Not sure if it works this way with all DMD boys since every mutation is individual.  Thinking of you guys today and hoping all is well!

cheryl

Our son has only taken Deflazacort (Canada) and there were mood swings , but maybe less than there would have been on Prednisone. The behaviour seems to have stabilized now. And I know of another family that deals with major tantrums from their 8 yr old on Deflaz.

cheryl cliff said:

Amit,

I have a DMD mom-friend who took her son off steriods then went back on.  She weaned him off, he is aprox. 8years old.  When she stopped the steriods (mood swings were too much for her, they took Prednisone at that time), he stopped walking.  When she started them up again - he walked again - albiet for about 6-9mos more then stopped again.  Now she is using Deflazacort with the hope of eliminating the mood swings.  Not sure if it works this way with all DMD boys since every mutation is individual.  Thinking of you guys today and hoping all is well!

cheryl

Yea Andrea, I've heard about mood swings on Deflaz too.  My son switched to Deflaz because of the weight gain issues and for that purpose it worked very well.  He also stabilized mood swings after taking steriods for awhile.  With regard to the friend I spoke of previously, I'm not sure how severe her son's tantrums were or if switching will make it better for them.  I guess we all are trying to find the best way of dealing with our circumstances as they unfold, realizing there is no "one size fits all" for treatments with our children.  For that and many other reasons God knows how much I HATE DUCHENNE!

thank you all for your input...our neuro says he is against stopping and restarting 

cheryl, i sent you an email over the wknd.

Reply to Discussion

RSS

Need help using this community site? Visit Ning's Help Page.

Members

Events

© 2019   Created by PPMD.   Powered by

Badges  |  Report an Issue  |  Privacy Policy  |  Terms of Service